MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75004650
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, the headed end of a polarstem stem inserter has sheared off.The procedure was completed, without delay, using the same device.Patient was not harmed.
 
Additional Manufacturer Narrative
It was reported that, during a total hip replacement surgery, the headed end of a polarstem stem inserter has sheared off.The device, used in treatment, was not returned for investigation.A product evaluation could therefore not be performed.One additional complaint with batch c77510 was reported so far.However, in this case, the failure mode was attributed to an off label use.A review of the production documentation for the batch in scope did not reveal any deviation from the standard operating procedure.As the part was not returned for investigation, the reported failure mode could not be confirmed and a relationship between the reported event and the device cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause could not be determined conclusively and the need for corrective actions is not indicated.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.Instruments should only be used in their original condition (lit.No.12.23 ed.05/16).Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.Should more information become available, the investigation will be reopened.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor this device for similar issues.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11872739
Report Number9613369-2021-00261
Device Sequence Number3269290
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004650
Device Catalogue Number75004650
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/06/2021
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date05/24/2021
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1